Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 126, NWS Blacksburg, VA

August 12, 2004Caswell County, Rockingham County, North Carolina; Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 12, 2004, 4:05 PM EDT for Caswell County, Rockingham County, North Carolina; Pittsylvania County, City of Danville, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 4:05 PM EDT (20:05 UTC)
Expired
Aug 12, 2004, 4:45 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Pittsylvania County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:25 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 122005
SVRRNK
NCC033-157-VAC143-590-122045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
  NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  DANVILLE IN SOUTH CENTRAL VIRGINIA
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 445 PM EDT

* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES NORTHWEST OF RUFFIN...OR
  ABOUT 4 MILES SOUTHWEST OF MAYFIELD...AND MOVING NORTHEAST AT 45
  MPH.

* LOCATIONS IMPACTED INCLUDE...

  MAYFIELD...
  DANVILLE CITY...
  DANVILLE AIRPORT...
  KEELING...
  JAVA...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3652 7970 3638 7958 3632 7947 3658 7924
      3685 7923

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:29 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 12, 1:29 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT THU AUG 12 2004

.AVIATION...
CEILING AND VSBYS AT TAF SITES WILL BE DETERIORATING NEXT FEW HOURS
AS SOLID AREA OF RAIN MOVES UP INTO THE AREA.  RAIN WILL CONTINUE
OVERNIGHT UNTIL REMNANTS OF BONNIE PULL UP THE TAIL END LATE
TONIGHT.  THEN EXPECT A WIND SHIFT AND CLEARING...FIRST AT BLF AND
LWB EARLY IN THE MORNING...THEN ACROSS ROA...LYH AND DAN LATE IN THE
MORNING.

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1037 AM EDT THU AUG 12 2004

SHORT TERM (REST OF TODAY)...
NO 12Z UPPER AIR RUN DUE TO EQUIPMENT PROBLEMS.  HOPEFULLY WELL SEE
A 00Z RUN.  RADAR FILLING UP TO THE SOUTH AS S/WV ENERGY PUNCHES
INTO ALABAMA JUST NORTH OF TS BONNIE.  WIDESPREAD SHOWERS AND TSTMS
ASSOC WITH THIS WAVE WILL MOVE ACROSS THE FA DURING THE DAY...WITH
REMNANTS OF BONNIE MOVING MAINLY THRU THE PDMT THIS EVENING.  LKG
FOR 2-3 INCH RAIN AMOUNTS IN MUCH OF THE PDMT THRU 12Z FRIDAY.
FLOOD WATCH REMAINS IN EFFECT.   SLGT RISK OF ISOLATED TORNADOES IN
EXTREME SE LATER TODAY AND THIS EVENING AS HELICITY VALUES INCREASE
IN VICINITY OF BONNIE.

CHANGES IN CRNT FCST INCLUDES INCREASING POP ACROSS MOST OF AREA TO
CATEGORICAL AND MAKING SOME MINOR ADJUSTMENTS TO TIMING.  WILL TRY
TO HAVE FCST UPDATED BY 1115AM.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 722 AM EDT THU AUG 12 2004

AVIATION...

MVFR/VFR CONDITIONS WITH ISOLD IFR VSYBS WILL SLOWLY IMPROVE EARLY
THIS MORNING BEFORE MORE SHOWERS AND LOWERING CIGS ARRIVE BY MIDDAY
FROM SW TO NE. EXPECT RAINFALL TO OVERSPREAD THE AREA LATER THIS
AFTERNOON WITH THE HEAVIEST OVERNIGHT CAUSING WIDESPREAD MVFR AND IFR
CIGS AND OCNL VSBYS. THE REMNANTS OF BONNIE WILL ALSO CAUSE OCNL
GUSTY NORTHEAST WINDS TO 35 MPH LATER TONIGHT ESPCLY ALONG AND EAST
OF THE BLUE RIDGE.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 305 AM EDT THU AUG 12 2004

SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...

MAIN PROBLEM WITH QPF OVER THE NEXT 24-36 HRS AS FRONT STALLS ABOUT
OVERHEAD TODAY AND REMNANT OF BONNIE ZIPS NNE THRU THE ERN THIRD OF
THE CWA LATE TNGT/EARLY FRI. S/W ROTATING AROUND MIDWEST 5H TROF THE
MAIN PLAYER TODAY IN ACTING TO ENHANCE UVV FROM W TO E THRU THE AFTN
IN RESPONSE TO INCREASING UPPER DIVERGENCE AHEAD OF SHARPENING TROF.
SINCE ALREADY HAVE GOOD COVERAGE APCHG THE W ATTM...PLAN TO UP POPS
TO LIKELYS W EARLY ON AND THEN COVER MOST OF THE AREA WITH LIKELY OR
CAT POPS LATER WHEN SLUG OF DEEPER MOISTURE ALSO ARRIVES. APPEARS
CLOUDS MAY LIMIT INSTAB SOME BUT ENOUGH DYNAMICS UNDER THETA RIDGING
TO BOOST POPS. THIS ALSO MAY LEAD TO POSSIBLE LOCALIZED FLOOD
PROBLEMS LATER AS MOST GUIDANCE SHOWING A GOOD 1-2 INCHES ACROSS THE
SW BY 00Z. SINCE SPOTS OVER NW NC GOT A GOOD DOSE OF HEAVY RAIN
WED...PLAN TO RAISE A FLOOD WATCH FOR SMALL STREAM FLOODING THIS
AFTN ACROSS THE S...AND EXTEND ELSW ALONG/E OF THE BLUE RIDGE FOR
BONNIE MOISTURE OVERNGT/EARLY FRI.

WITH THE 5H TROF SHARPENING UP MORE AND FRONT A LITTLE FARTHER
W...CONCERN IS THAT TRACK MAY BE A LITTLE MORE TOWARD THE ERN SLOPES
ENHANCING UPSLOPE OVERNGT BEFORE QUICK SHOT OF UVV ARRIVES EARLY
FRI. CONVECTION FEEDING IN OFF THE STREAM TO THE SE MAY ALSO TEND TO
ROB INLAND RH TRANSPORT...PER ETA PWATS TO THE SE...IF SYSTEMS
SHEARS OUT MORE BUT IFFY ATTM. OTRW FFG QUITE HIGH OUT E AND FAST
MOVEMENT SHOULD LIMIT WDSPRD PROBLEMS...BUT IF AREAS GET PROGGED
TOTALS TODAY COULD BE A PRIMER FOR HEAVIER RAINFALL OVERNGT INTO
FRI. THUS WILL UP POPS TO CAT MOST AREAS TNGT INTO EARLY FRI...AND
MENTION HEAVY RAIN BEFORE TAILING OFF TO ISOLD POPS FRI AFTN ONCE
DRY SLOT PUNCHES IN UNDER SYSTEM. DECENT HELICITY VALUES ALSO SEEN
OVER THE SE LATE TNGT ALONG CIRCULATION PATH WILL HAVE TO BE WATCHED
AS CORE OF REMNANT SYSTEM RACES THRU. WILL LOWER TEMPS A BIT TODAY
FOR MORE
CLOUDS/RAINFALL...THEN RAISE A NOTCH FRI AS SUBSIDENCE KICKS INTO
TROPICAL AIRMASS.

DRYING WONT LAST LONG HOWEVER AS CHARLEY MAKES THE SWING INTO FL FRI
NGT AND HELPS TO BACK COASTAL MOISTURE INLAND INTO THE AREA BY SAT
MORNING. GIVEN THE GFS SHOWING HEAVIER RAINFALL INTO THE S BY 12Z
SAT...WILL UP POPS A BIT THERE FOR NOW.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

BIG WEATHER MAKER TO WORRY ABOUT WILL BE TROPICAL SYSTEM
CHARLIE...CURRENTLY MOVING THROUGH THE CARRIBEAN.  CURRENT FORECAST
FROM THE HURRICANE CENTER HAS CHARLIE MOVING THROUGH THE FORECAST
AREA GENERALLY FROM LATE SATURDAY MORNING THROUGH LATE SATURDAY
NIGHT.  THE 00Z RUN OF THE GFS IS IN GENERAL AGREEMENT WITH THAT
TRACK FORECAST...SO LEANED PRETTY MUCH ON THAT MODEL.

UPPED POPS SIGNIFICANTLY ACROSS SOUTH AND EAST ZONES ON SATURDAY.
STILL ENOUGH UNCERTAINTY THAT FAR OUT...SO DIDNT WANT TO GO
CATEGORICAL YET.

IF QPF VALUES THAT GFS FORECASTS COMES TO PASS...FFA WILL BE NEEDED
FOR SATURDAY TIMEFRAME.  WITH THAT BEING A FEW DAYS OUT...WILL JUST
MENTION IN THE HWO FOR NOW.  ALTHOUGH IT MAY ALSO GET A MENTION IN
THE FFA THAT WILL BE ISSUED FOR TROPICAL STORM BONNIE THIS MORNING.

FOR THE REMAINDER OF THE FORECAST (SUN THROUGH WED) NO MAJOR CHANGES
WERE MADE.

AVIATION...

MVFR VISIBILITIES ACROSS KDAN AREA. PATCHY FOG WILL CREATE IFR VSBYS
ACROSS THE PIEDMONT FROM 06 TO 11Z.

VISIBILITIES AND CEILINGS SHOULD IMPROVE A LITTLE AFTER
SUNRISE...BUT THIS WILL BE SHORT LIVED.  WITH THE EXPECTED APPROACH
OF BONNIE...AND WITH A SURFACE FRONT JUST OFF TO OUR WEST...THE
THREAT OF RAIN WILL INCREASE DURING THE DAY...AND ESPECIALLY TOWARD
00Z ACROSS NC AND SOUTHERN VA.  EXPECT TO HAVE VFR CONDITIONS
DECREASING TO MVFR CONDITIONS ACROSS THE ENTIRE CWA BY LATE THIS
AFTERNOON...AND THEN BASICALLY LASTING THROUGHOUT THE NIGHT.
RAINFALL EXPECTED TO OCCUR AS BONNIE MOVES TOWARDS THE CWA LATE
TONIGHT.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

AVIATION (UPDATE)...JS
Hazardous weather outlook, Aug 12, 3:08 PM EDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT THU AUG 12 2004

NCZ004>006-VAZ017-022>024-032>035-043>047-058-059-130047-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-
CAMPBELL VA-CASWELL NC-CHARLOTTE VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-
HENRY VA-PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-
ROCKINGHAM NC-STOKES NC-
308 PM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
VIRGINIA...AS WELL AS PORTIONS OF NORTHWEST NORTH CAROLINA.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT UNTIL 8PM EDT.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE
AREA SATURDAY AFTERNOON AND SATURDAY NIGHT.  THERE IS A POTENTIAL FOR
FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NCZ001>003-018>020-VAZ015-016-130106-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-WATAUGA NC-
WILKES NC-YADKIN NC-
308 PM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHWESTERN VIRGINIA...AS
WELL AS PORTIONS OF NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE
AREA SATURDAY AFTERNOON AND SATURDAY NIGHT.  THERE IS A POTENTIAL FOR
FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE REMNANTS OF CHARLEY.

VAZ007-009>014-018>020-WVZ042>045-130107-
ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV-
MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-SMYTH VA-SUMMERS WV-
TAZEWELL VA-WYTHE VA-
308 PM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE
AREA SATURDAY AFTERNOON AND SATURDAY NIGHT.  THERE IS A POTENTIAL FOR
FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE REMNANTS OF CHARLEY.

In the hours before

Local storm report, Aug 12, 4:05 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     4 SSW BETHANY           36.26N 79.88W
08/12/2004                   ROCKINGHAM         NC   LAW ENFORCEMENT

            TREES DOWN AND DEBRIS IN ROAD AT ROUTE 158 AND HANES ROAD
            INTERSECTION.

0335 PM     FLOOD            5 SW BETHANY            36.27N 79.91W
08/12/2004                   ROCKINGHAM         NC   EMERGENCY MNGR

            WATER COVERING THE ROAD AT THE INTERSECTION OF ROUTE 220
            AND ROUTE 65 WITH DITCHES OVERFLOWING.

&&

GALLOWAY

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:30 PM EDTTornado WarningRNKRockingham30 min
Aug 12, 4:26 PM EDTTornado WarningRNKCaswell, Rockingham34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.